Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

July 27, 2021Ravalli County, Montana

NWS Missoula, MT issued this special weather statement at Jul 27, 2021, 6:29 PM MDT for Ravalli County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 6:29 PM MDT (00:29 UTC)
Expired
Jul 27, 2021, 7:00 PM MDT
In force
31 min
Issued by
NWS Missoula, MT

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 79 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2468 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WWUS85 KMSO 280029
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
629 PM MDT Tue Jul 27 2021
 
MTZ005-006-280100-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
629 PM MDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAVALLI COUNTY UNTIL
700 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woodside, or near Hamilton, moving north at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Stevensville, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing and Corvallis.

LAT...LON 4617 11400 4618 11437 4659 11430 4655 11391
TIME...MOT...LOC 0029Z 190DEG 20KT 4631 11418 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 27, 2:12 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 27, 2:12 PM MDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
212 PM MDT Tue Jul 27 2021

.DISCUSSION... Another push of monsoon moisture is entering the
Northern Rockies from the south. The leading edge of this moisture
reaches much of the region during peak heating, which will cause
thunderstorms to develop. Smoke trapped in valleys could inhibit
some of the convection this afternoon, but radar projections have
fair agreement for thunderstorms through the evening from
Missoula south and east.

Moisture with weak disturbances will also move through northwest
Montana tonight. While confidence in occurrence is low, isolated
thunderstorms are possible through Wednesday morning.

Anomalously high moisture arrives Wednesday afternoon to Lemhi
County and southwest Montana, and a stronger disturbance will
associate with the moisture, causing thunderstorms to develop
Wednesday afternoon. Most of the storms are forecast to develop
south of a line extending from southeast Idaho County through
Hamilton to Drummond. Gusty winds over 40 mph, lightning, and
brief heavy rain will be the main impacts.

Thunderstorms are possible in similar areas on Thursday as
Wednesday.

Above normal and very warm temperatures will remain through the
end of the week with isolated afternoon thunderstorms.

Extended model guidance is trending toward high chances for
showers and thunderstorms throughout north central Idaho and
western Montana on Sunday and Monday. Rain amounts are still
uncertain, but these two days have the highest chances for rain
across the region compared to what we have seen in a while.

&&

.AVIATION...Wildfire smoke will inhibit visibility at all
terminals today. Smoke will also obscure terrain across all
mountain ranges in the Northern Rockies airspace. This afternoon,
there will be a chance for thunderstorms at all terminals after
about 27/2200Z, with a better chance of storms at KSMN and KBTM.
Dry air in the lower atmosphere will allow for gusty outflow winds
in the vicinity of these storms. Smoky skies will persist on
Wednesday. There will be another chance for thunderstorms on
Wednesday afternoon at all terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Special weather statement, Jul 27, 5:31 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Missoula MT
531 PM MDT Tue Jul 27 2021

MTZ001>003-043-280015-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT-
531 PM MDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR LAKE...NORTHERN MISSOULA...
SOUTHEASTERN LINCOLN...NORTHEASTERN SANDERS AND CENTRAL FLATHEAD
COUNTIES UNTIL 615 PM MDT...

At 530 PM MDT, Doppler radar was tracking showers and thunderstorms
along a line extending from 24 miles southwest of Kalispell to near
Pablo. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Kalispell, Polson, Evergreen, Whitefish, Columbia Falls, Ronan,
Bigfork, Swan Lake, Turtle Lake, Rocky Point, Kerr, Woods Bay, Pablo,
Jette, Kings Point, Big Arm, Lake Mary Ronan, Elmo, Finley Point and
Dayton.

LAT...LON 4869 11443 4784 11319 4749 11411 4813 11495
TIME...MOT...LOC 2330Z 251DEG 37KT 4808 11478 4760 11400
Special weather statement, Jul 27, 5:42 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Missoula MT
542 PM MDT Tue Jul 27 2021

IDZ006-MTZ005-006-280015-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
542 PM MDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO AND CENTRAL
RAVALLI COUNTIES UNTIL 615 PM MDT/515 PM PDT/...

At 541 PM MDT/441 PM PDT/, Doppler radar was tracking a strong
thunderstorm 11 miles west of Darby, or 20 miles southwest of
Hamilton, moving north at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Hamilton, Darby, Conner, Woodside, Pinesdale, Grantsdale, Charlos
Heights, Corvallis and Como.

LAT...LON 4591 11385 4592 11474 4636 11453 4634 11389
TIME...MOT...LOC 2341Z 189DEG 18KT 4601 11441
Special weather statement, Jul 27, 6:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
629 PM MDT Tue Jul 27 2021

MTZ005-006-280100-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
629 PM MDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAVALLI COUNTY UNTIL
700 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woodside, or near Hamilton, moving north at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Stevensville, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing and Corvallis.

LAT...LON 4617 11400 4618 11437 4659 11430 4655 11391
TIME...MOT...LOC 0029Z 190DEG 20KT 4631 11418

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:31 PM MDTSpecial Weather StatementMSOMissoula44 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.